Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 263, NWS Mobile, AL

November 26, 2020Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 26, 2020, 9:06 PM CST for Mobile County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2020, 9:06 PM CST (03:06 UTC)
Expired
Nov 26, 2020, 9:31 PM CST
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS54 KMOB 270306
SVRMOB
ALC097-270345-
/O.NEW.KMOB.SV.W.0263.201127T0306Z-201127T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
906 PM CST Thu Nov 26 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 945 PM CST.

* At 903 PM CST, a severe thunderstorm was located 4 miles west of
  Grand Bay, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tillmans Corner, Theodore and Grand Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8840 3057 8841 3062 8804 3042 8810
TIME...MOT...LOC 0303Z 265DEG 26KT 3050 8841 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
331 
WWUS54 KMOB 270331
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
931 PM CST Thu Nov 26 2020

ALC097-270341-
/O.CAN.KMOB.SV.W.0263.000000T0000Z-201127T0345Z/
Mobile AL-
931 PM CST Thu Nov 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3044 8840 3057 8841 3062 8804 3042 8810
TIME...MOT...LOC 0327Z 265DEG 26KT 3052 8817 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 26, 5:58 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 26, 5:58 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
558 PM CST Thu Nov 26 2020

.AVIATION...
00Z issuance...Mixed VFR/MVFR were observed at all TAF sites as
issuance. These conditions are expected to continue for the first
few hours of the critical TAF period at TAF sites BFM and MOB. A
storm located to to the west currently over the MS and LA border
is expected to continue moving west towards the region affecting
these TAF sites. Chances of showers and a potential storm or two
are ongoing along and east of I-65 and will persist through the
rest of this evening and overnight tonight as the surface front
meanders over I-65. Tonight, the main concern will be fog leading
to low VIS and CIGs. Model probabilities show conditions
deteriorating to LIFR and potentially even to VLIFR due to the
development of dense fog by late tonight. The fog is not expected
to dissipate quickly Friday morning and could potentially linger
until around 15Z or 16Z. Chances for showers and a few
thunderstorms will also increase through Friday morning and into
the afternoon. Otherwise, winds through the period will generally
be 5 knots or less and variable for most areas. Although, light
winds near the coast will generally be from the south. Conditions
will continue to be monitored and updated if necessary. JEH/88

&&

.PREV DISCUSSION... /issued 350 PM CST Thu Nov 26 2020/

NEAR TERM UPDATE /Now Through Friday/...Aloft, a series of
shortwaves will progress over the Mississippi, Tennessee, and Ohio
valleys while the northern Gulf coast is mainly under the
influence of zonal flow. At the surface, a stalled front is draped
over the I- 65 corridor and will persist through much of the near
term period. Although, the front may meander northward slightly
during this time. This has resulted in isolated to scattered
showers and a few thunderstorms along and east of I-65 today.
Isolated showers will remain possible this evening and overnight,
particularly north of I- 10. However, a slug of moisture (PWATs
between 1.6-1.75 inches) will move into the local area from the
west on Friday. This combined with a fairly stout upper level jet
will increase PoPs, especially over southeast Mississippi and
southwest Alabama where the greater deep layer moisture is shown
by model guidance. Instability will be modest, but bulk shear will
be around 35 knots. Thus, thunderstorms will also be possible
through the day on Friday. Although, no severe weather is
anticipated at this time.

A concern for later this evening and overnight will be the
potential for fog development. Model probabilities are heavily
suggesting the possibility of fog for most of our area through
Friday morning, even some dense fog as well. For now, will defer
the issuance of a Dense Fog Advisory to later shifts so updated
model guidance and real-time observations can be taken into
account to determine how widespread the dense fog will be. This
fog is not necessarily expected to quickly dissipate early Friday
morning. In fact, it could potentially linger into late morning
due to an increase in moisture over the region. Although, this
will continue to be monitored with subsequent updates.

Lows tonight are still expected to be in the mid 50s to lower 60s
north of I-10 and in the mid to upper 60s south. Highs Friday
afternoon will then be in the lower to mid 70s over southeast
Mississippi as well as most of southwest and south-central
Alabama. Meanwhile, the rest of the local area (including the
western Florida Panhandle) will mainly be in the mid to upper 70s.
Lastly, there is a MODERATE RISK of rip currents through Saturday
night. /26

SHORT TERM /Friday night Through Sunday night/...It will be the
tale of two systems as a series of upper impulses within zonal
flow traverse the forecast area Friday night, followed by a strong
upper shortwave with a possible embedded closed low passing over
the region on Sunday. Deep layer moisture will be in place by
Friday evening with precipitable water values between 1.5 to 1.8
inches as the upper impulses pass overhead, resulting in numerous
to definite rain chances with a few embedded thunderstorms moving
through the area from west to east through much of the night.
Periods of localized heavy rain will be possible as well. With a
weak frontal boundary moving further south over the northern gulf,
drier air will filter into the area from the north late Friday
night and Saturday with lingering light rain showers tapering off
from north of south.

A surface low associated with the next system forms near the
northern Texas coast Saturday evening and advances across southern
Louisiana after midnight Saturday night through noon Sunday,
while the frontal boundary which earlier moved into the northern
gulf begins to return slowly northward as a warm front. Numerous
to definite rain chances with a few embedded thunderstorms will
again pass through the area from west to east, mainly from
midnight Saturday night and throughout the day Sunday, with again
localized heavy rain possible. Drier air will filter into the
area from the west Sunday night as a cold front passes through the
area, with any remaining rain tapering off.

Lows Friday night range from the 50s across our northwest zones
with lower 60s elsewhere. Lows Saturday night will be a bit
cooler, and range from around 50 to the lower 50s well inland to
near 60 at the coast. High temperatures over the weekend will be
in the mid 60s to lower 70s. A moderate risk of rip currents
Friday night and Saturday is expected to increase to high on
Sunday. /22

EXTENDED TERM /Monday Through Thursday/...A much colder and
drier airmass looks to be in store across our forecast area during
the early to middle part of next week as we will be located on
the southern periphery of an anomalously deep trough over the
eastern CONUS. Cold advection along northwesterly to westerly
surface flow should continue between the deep surface low pressure
system lifting toward the Mid-Atlantic and Ohio Valley regions
and high pressure across the plains. This pattern will result in
much below normal temperatures across our region Monday through
the reminder of the extended term. Highs Monday look to be in the
50s at best, with some inland locations possibly struggling to
reach 50 degrees. Slight cooler highs are expected on Tuesday. We
will likely have our first freeze of the season Monday and
Tuesday nights, especially along and north of I-10. Lows should
range in the mid 20s to around 30 degrees both nights, perhaps a
little warmer in the mid to upper 30s near the immediate coast.
/22

MARINE...With a surface front stalling over the I-65 corridor,
a light to at times moderate onshore flow will persist over the
Gulf waters through the remainder of the work week. Another weak
surface front will progress over the marine area on Saturday,
bringing a brief period of light to moderate offshore flow before
a more potent storm system moves northeast across the region on
Sunday. This system is expected to bring moderate to strong
offshore flow in the wake of a cold front into early next week. A
Small Craft Advisory will likely be needed to account for this,
but gusts to gale force are possible as well. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory from 11 PM this evening to 8 AM CST Friday
     for ALZ052-053-055>060-261>266.

FL...Dense Fog Advisory from 11 PM this evening to 8 AM CST Friday
     for FLZ201>206.

MS...Dense Fog Advisory from 11 PM this evening to 8 AM CST Friday
     for MSZ075-076-078-079.

GM...Dense Fog Advisory from midnight tonight to 10 AM CST Friday for
     GMZ630>636-650-655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Nov 26, 3:18 PM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
318 PM CST Thu Nov 26 2020

FLZ205-262200-
Okaloosa Inland FL-
318 PM CST Thu Nov 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN OKALOOSA COUNTY UNTIL 400 PM CST...

At 318 PM CST, the strong thunderstorm was located 6 miles north of
Crestview, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3072 8656 3087 8666 3100 8656 3099 8639
      3077 8639
TIME...MOT...LOC 2118Z 241DEG 14KT 3084 8654
Special weather statement, Nov 26, 3:46 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
346 PM CST Thu Nov 26 2020

ALZ060-FLZ205-262230-
Covington AL-Okaloosa Inland FL-
346 PM CST Thu Nov 26 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 430
PM CST...

At 345 PM CST, the strong thunderstorm was located near Laurel Hill,
or 7 miles southwest of Florala, moving northeast at 20 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3083 8639 3081 8643 3100 8656
      3123 8620 3100 8619
TIME...MOT...LOC 2145Z 235DEG 18KT 3094 8642
Special weather statement, Nov 26, 8:29 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
829 PM CST Thu Nov 26 2020

ALZ263-265-270400-
Mobile Coastal AL-Mobile Central AL-
829 PM CST Thu Nov 26 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE COUNTY UNTIL 1000 PM CST...

At 826 PM CST, the strong thunderstorms were located over central
jackson County MS and moving east at 25 mph.

Wind gusts of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Chickasaw, Grand Bay,
Bayou La Batre, Tanner Williams, I65 And I165, Coden, Mobile Regional
Airport and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally very heavy rainfall is also occurring with these storms, and
may lead to localized flooding...especially over urban areas. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3037 8826 3037 8824 3038 8824 3038 8825
      3039 8827 3039 8830 3037 8830 3039 8831
      3041 8835 3039 8839 3038 8838 3039 8840
      3076 8841 3077 8807 3036 8821 3037 8822
      3036 8825 3033 8826
TIME...MOT...LOC 0226Z 263DEG 22KT 3059 8867 3046 8870 3032 8878

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 8:29 PM CSTSpecial Weather StatementMOBMobile91 min
Nov 26, 8:33 PM CSTSpecial Marine WarningMOB87 min
Nov 26, 9:45 PM CSTSpecial Marine WarningMOB45 min
Nov 26, 10:17 PM CSTSpecial Weather StatementMOBBaldwin43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.